Georgia, 2017

Damaging Wind in Georgia, July 16, 2017

July 16, 2017 · NWS CHS · 1 event in 1 county or zone

Thunderstorms developed within a typical summertime atmosphere. The thunderstorms in the early afternoon initiated along the sea breeze and a few became strong enough to produce strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Thunderstorms developed within a typical summertime atmosphere. The thunderstorms in the early afternoon initiated along the sea breeze and a few became strong enough to produce strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 16, 11:24 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 16, 11:24 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1224 PM EDT Sun Jul 16 2017

.SYNOPSIS...
A cold front will stall north of the area and dissipate through
Tuesday. Elongated high pressure south of the area will take
control for the second half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The overall pattern definitely is one that looks to be
unsettled, as a positively tilted trough aloft over the SE
amplifies, and a feed of tropical-like moisture featuring PWat
of 2.0-2.3 inches (at least 2-3 standard deviations above
normal) continues from the Gulf of Mexico. Simultaneously at
the surface the area lies between the sub-tropical ridge to the
E and SE, with a stationary front off to the N and NW.

A short wave approaches from the W late in the day, and it is
from about 20Z-04Z when the best QG forcing occurs. There might
be some support from the nearby RRQ of the upper jet near the
southern Appalachians, plus various meso-scale features (such as
the sea breeze and differential heating boundaries). Suffice to
stay there is considerable forcing. Provided there is enough
heating after isolated-scattered showers/t-storms this morning,
instability should at least be adequate enough, allowing for
numerous showers and t-storms to develop by mid afternoon.

While there isn't much DCAPE today, with 20-25 kt of 0-6 km
shear there will be some organized clusters that form. That
might be enough to produce one or two wet microbursts. But the
bigger issue is in regards to heavy rainfall. Abundant and deep
moisture, plus the potential for some training within a W-SW
steering flow around 10-15 mph, and some difluence aloft will
support at least locally heavy rainfall in showers and storms
this afternoon into early tonight, where rainfall rates will
reach 2 inches or more per hour. As a baseline, according to the
SERFC Flash Flood Guidance, we need to exceed 3 inches an hour,
and/or close to 4 inches in a 3 hour period for significant
flooding to occur. So expect the issuance of at least some Flood
Advisories, keeping in mind that high tide occurs around 2-3
pm, which if heavy rains are ongoing during then would further
complicate any flooding for downtown Charleston and coastal
areas.

Convective chances will continue through the overnight, but
probabilities do drop into the scattered range post-midnight, as
the short wave moves offshore. But lingering boundaries, plenty
of moisture and modest instability will persist.

Temps today will likely not reach 90F in many areas due to the
cloud cover and elevated convective rains. For some of us it
will be the "coolest" day of the month so far. We also altered
the temperature curve from late afternoon into the mid evening
to account for the expected high coverage of showers and
t-storms. Figure on temps dropping into the middle 70s during
any of the convection after 3 pm.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Positively tilted trough aloft remains over the eastern US through
the first half of next week. With the trough axis lying just to our
west, and a deteriorating surface cold front stalled inland of the
area, ample deep layer moisture will continue to stream into the
area Monday and Tuesday. Given PWATs over 2 inches and potential for
embedded waves rounding the base of the trough to provide periodic
rainfall enhancements, heavy rainfall is possible Monday and
Tuesday, as reflected by WPC's slight and marginal excessive
rainfall outlooks, respectively. Severe threat is low for Monday as
ample cloud cover will limit thermodynamic instability, but Tuesday
will see more breaks in the cloud cover, making a few strong to
severe thunderstorms more feasible.

The trough axis moves overhead Tuesday night and Wednesday, pushing
the band of highest moisture off the coast and justifying a return
of POPs to near climo levels. DCAPEs will likely be on the increase
Wednesday as drier air begins to work in in the mid levels, but it
is too early to pin down much in terms of details for the severe
weather threat.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Ridging aloft builds in rapidly for the second half of the week. At
the surface, elongated high pressure stretching from the Sargasso
Sea to the Texas coast will shift low level flow more westerly
locally, further contributing to warm and relatively dry conditions.
Generally, POPs have been constrained below climo values in mainly
diurnal thunderstorms initiating along and inland of the sea breeze.
Temps will be on the rise, with some of the hottest temps of the
season expected by next weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Probabilities of more numerous SHRA/TSRA will develop this
afternoon, within a highly moist and adequately unstable regime.
With the nearby sea breeze, amongst other boundaries, there is
a good enough chance for direct impacts on both KCHS and KSAV
from about 18-19Z through 23-24Z. For now we are showing
temporary MVFR conditions in TSRA, but IFR is possible as well.

Scattered to numerous SHRA/TSRA will persist tonight, and later
TAF issuances can address the possibility of additional direct
impacts and sub-VFR weather.

Extended Aviation Outlook: Flight restrictions are expected
within showers and thunderstorms at both KSAV and KCHS through
Tuesday.

&&

.MARINE...
Today and tonight: The maritime community will reside between a
wavering stationary front off to the N-NW and Atlantic ridging
to the E-SE. In general a SW flow will prevail at or below
12-18 kt, with seas as high as 3 ft. However, hazardous
conditions will occur in showers and t-storms, especially this
afternoon and tonight. This will alter winds and seas, also
generating low visibilities in heavy rains, frequent lightning
strikes and wind gusts in excess of 30 or 40 kt.

Monday through Friday: Atlantic high pressure will gradually
elongate south of the area through the week, backing the light
to moderate synoptic flow from southerly to westerly. Higher,
gusty winds remain possible in thunderstorms mainly Monday and
Tuesday, and near the coast as the seabreeze forms each
afternoon Tuesday onward. Swells will be minimal through the
period.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 16, 3:16 AM EST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
416 AM EDT Sun Jul 16 2017

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-170830-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
416 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Heavy rain: Numerous thunderstorms will occur this afternoon into
tonight. Some storms will produce very heavy rain, and localized
flooding is likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rain: Scattered to numerous thunderstorms will occur again
Monday afternoon and evening. Some storms will produce very heavy
rain, and localized flooding is likely.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-170830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
416 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Strong thunderstorms: Thunderstorms will impact the coastal waters
this afternoon and tonight. Some thunderstorms could produce
hazardous conditions for small craft, including strong wind gusts,
rough seas, frequent cloud to water lightning and poor visibility in
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

Strong thunderstorms: Thunderstorms will impact coastal waters again
Monday. Some thunderstorms could produce hazardous conditions for
small craft, including strong wind gusts, rough seas, frequent cloud
to water lightning and poor visibility in heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jul 16, 9:22 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1022 AM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     WATER SPOUT      2 ESE FRIPP ISLAND      32.31N  80.45W
07/16/2017                   AMZ352             SC   SOCIAL MEDIA

            PUBLIC REPORT OF A WATER SPOUT JUST OFFSHORE OF THE
            FRIPP ISLAND RESORT SENT VIA TWITTER.

&&

EVENT NUMBER CHS1700451

BSH
Local storm report, Jul 16, 9:55 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1055 AM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     3 SE MIDWAY             31.77N  81.40W
07/15/2017                   LIBERTY            GA   911 CALL CENTER

            LIBERTY COUNTY DISPATCH REPORTED A TREE DOWN AND ACROSS
            THE ROADWAY ON CAY HILL ROAD BETWEEN CHARLIE BUTLER ROAD
            AND DOG FLEA HILL ROAD.

&&

EVENT NUMBER CHS1700452

BSH
Local storm report, Jul 16, 10:00 AM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1100 AM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     WATER SPOUT      4 ENE FRIPP ISLAND      32.34N  80.43W
07/16/2017                   AMZ352             SC   SOCIAL MEDIA

            PUBLIC REPORT OF 2 WATER SPOUTS SEEN FROM SAINT HELENA
            ISLAND LOOKING ESE TOWARDS FRIPP ISLAND. REPORT AND
            PICTURES RECEIVED VIA TWITTER.

&&

EVENT NUMBER CHS1700453

BSH
Local storm report, Jul 16, 12:31 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
131 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     MARINE TSTM WIND 5 ESE DEWEES ISLAND     32.81N  79.63W
07/16/2017  M41 MPH          AMZ350             SC   BUOY

            THE CORMP BUOY NEAR CAPERS ISLAND MEASURED A 36 KNOT
            WIND GUST.

&&

EVENT NUMBER CHS1700454

BSH
Local storm report, Jul 16, 12:47 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
147 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     LIGHTNING        2 SSW CAPERS INLET      32.82N  79.72W
07/16/2017                   CHARLESTON         SC   911 CALL CENTER

            *** 4 INJ *** CHARLESTON COUNTY DISPATCH REPORTS THAT 4
            PEOPLE WERE STRUCK BY LIGHTNING ON THE BOARDWALK TO THE
            BEACH NEAR OCEAN POINT DRIVE IN THE WILD DUNES AREA. THE
            4 PEOPLE WERE TRANSPORTED TO THE HOSPITAL.

&&

EVENT NUMBER CHS1700455

BSH
Local storm report, Jul 16, 12:50 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
150 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     MARINE TSTM WIND 5 ESE DEWEES ISLAND     32.81N  79.63W
07/16/2017  M42 MPH          AMZ350             SC   BUOY

            THE CORMP BUOY NEAR CAPERS ISLAND MEASURED A 37 KNOT
            WIND GUST.

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER CHS1700454

BSH

The radar

The Charleston,SC radar (KCLX), 70 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 16, 1:22 PM EST to 1:23 PM EST
Where
Chatham County, 2.72 mi NW of Ft Screven
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
32.030, -80.960

A tree was reported down on Johnny Mercer Boulevard near Highway 80.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715185.